Georgia, 2023Damaging Wind in Georgia, April 27, 2023
April 27, 2023 · NWS CHS · 1 event in 1 county or zone
An upper level disturbance shifting across the region and encountering modest instability and downdraft CAPE led to thunderstorms capable of producing damaging wind gusts across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance shifting across the region and encountering modest instability and downdraft CAPE led to thunderstorms capable of producing damaging wind gusts across southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 27, 2:04 PM EST, 41 minutes earlier.
Area forecast discussion, Apr 27, 2:04 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
304 PM EDT Thu Apr 27 2023
.SYNOPSIS...
An upper level disturbance will move across the region today,
bringing widespread rainfall to the area. Another, stronger,
upper level disturbance will approach the region from the west
Saturday, bringing showers and thunderstorms to South Carolina
and Georgia Saturday afternoon into Sunday. A cold front will
then cross the area Sunday night, with high pressure returning
to the region by the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Quick update to add headlines for the Severe Thunderstorm Watch
175 until 10 PM across SE GA.
Conditions should remain partly to mostly cloudy through mid
afternoon. As a result, temperatures should peak in the mid to
upper 70s. By late this afternoon, sfc dewpoints across the
region should range in the mid 60s. SPC mesoanalysis indicates
that CAPE values will range around 1500 J/kg with little to no
CIN. It appears that isolated showers and thunderstorms may
develop across the forecast area during the mid afternoon. The
primary concern will be the placement and timing of an oncoming
MCS tracking across the Deep South. Recent runs of the HRRR
indicates that the leading edge of the convection will cross the
Altamaha River by late this afternoon. Morning sounding at KCHS
features a FZL around 11 kft and a WBZ just below 10 kft. In
addition, DCAPE between 500-1000 J/kg and effective bulk shear
will increase 45 kts. It is possible that the storms that arrive
this afternoon into early this evening will have the potential
for producing hail with gusty winds, possibly severe. The core
of the MCS is expected to track NE across the forecast area this
evening, producing period of heavy downpours. The forecast will
feature a mention of heavy rain with 100 percent PoPs. Storm
total QPF will show corridors of 1.5-2.5 inches of rainfall
across portions of SE GA this evening, Flood Advisories are
possible. The threat of severe thunderstorms and heavy rainfall
will remain in the HWO.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday: The mid-levels will consist of a shortwave located just off
the Southeast U.S. in the morning. It'll quickly shift offshore
through the afternoon. Meanwhile, a trough located to our northwest
in the morning will lift to the northeast, passing further to our
north through the overnight. This will cause WSW flow to form over
our region late. At the surface, a storm system will be located over
most of the East Coast in the morning. There will be two parts with
this system. The northern part has most of the energy and it will
lift to the northeast as time progresses. The southern part will
have most of it's energy over FL. However, it'll be slower to shift
offshore. Additionally, this southern portion will have quite a bit
of shower activity developing and persisting into the afternoon. All
of the models agree with this aspect. The severe potential is
interesting as models have quite a bit of instability during the
afternoon. The GFS has BLCAPEs approaching 1,500 J/kg with steep
lapse rates. DCAPEs approach 1,000 J/kg with decent shear.
Even some of the tornado parameters are creeping up in the
afternoon. SPC has our area under a Marginal Risk for severe
thunderstorms and this seems reasonable. A few strong to marginally
severe storms could occur. Damaging winds and large hail would be
the primary threats. The models then have the shower activity
decreasing in the evening. But they do have some differences
regarding how long it takes. We leaned towards having the showers
persist well into the evening, then rapidly dissipating around and
after midnight. Most locations should be rain-free by daybreak
Saturday. Widespread QPF should generally be 0.25" or less, with
higher amounts possible in thunderstorms. High temperatures could
rise into the lower 80s between showers and in breaks in the clouds.
Lows should be mild, mainly in the 60s.
Saturday and Sunday: WSW mid-level flow will be over the Southeast
U.S. Saturday morning. At the same time, an unseasonable strong
trough will be located over the Great Lakes region and vicinity
while a shortwave rounds the base of it, moving over the Southern
Plains. The trough will remain in place and strengthen through
Sunday while the shortwave passes over the Southeast Sunday
afternoon. All of this will cause another storm system to develop
over the Southern Plains and move in our direction. This system will
spread over the Southeast U.S. later Saturday and persist into
Sunday. There will be a deep band of moisture ahead of this system,
with PWATs expected to reach 1.5", which continues to be well above
normal. It appears the heaviest rainfall associated with this system
should be Saturday night into Sunday. There could be a decent amount
of QPF. But as has been the case with the models lately, their are
differences with the timing, location, and amount of the highest
QPF. This aspect of the forecast will need to be refined with future
updates. But if the trends persist, our area will get some drenching
rains. Though, it doesn't appear to be enough to cause widespread
flooding concerns. Highs on Saturday could rise into the mid to
upper 80s before clouds increase. Sunday they'll be in the 70s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Models have an unseasonable strong trough located over the eastern
half of the U.S. through Tuesday. It should start to shift off the
East Coast on Wednesday. A storm system will be lifting to the
northeast and away from our areas Sunday night. Broad High pressure
originating in the Plains States will build towards the Southeast
U.S. through Wednesday. The High will bring our area dry conditions
with temperatures slightly below normal.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Prior to the 18Z TAFs: Visible satellite indicates that field of
cumulus clouds have developed across the terminals, with cirrus
debris clouds drifting in from the west. Conditions across the
terminals will gradually become more unstable through mid-
afternoon. Regional radar indicated that the leading edge of the
MCS was tracking across southern GA prior to the 18Z TAFs. The
convection is timed to reach KSAV by 21Z and KCHS/KJZI between
0-1Z. The convection should bring periods of TSRA, reduced
visibility in downpours, and gusty winds. The convection should
taper off late this evening at KSAV and after midnight at
KCHS/KJZI. The concern late tonight into Friday morning will be
the duration and category of restrictive ceilings. Using a blend
of MOS, the TAFs will feature IFR ceilings developing tonight
and remaining into early Friday morning, lifting to MVFR by late
morning.
Extended Aviation Outlook: A departing storm system
will bring flight restrictions through Friday night. Another
storm system will bring flight restrictions later Saturday into
Sunday.
&&
.MARINE...
Today: A weak coastal trough just off the coast will dampen
through the day with a broad easterly expected to dominate by
this afternoon. Winds look to average less than 15 kt with seas
2-4 ft. Showers/tstms will begin to move into the Georgia
waters mid-late afternoon.
Tonight: The wedge front should retreat to the north by early
evening with southerly winds prevailing overnight. Winds will
increase to 15-20 kt over the Georgia offshore and the South
Santee-Edisto Beach nearshore legs while 10-15 kt will prevail
elsewhere. Seas will build to 3-5 ft, except 4-6 ft over the
Georgia offshore waters where a Small Craft Advisory is in
place from 10 PM this evening through 6 AM Friday. A large area
of moderate to heavy rain with tstms will impact all waters this
evening. Vsbys could be reduced to 1 NM or less at times in
heavy rain and convective winds could gust over 35 kt. Special
Marine Warnings may be needed.
Friday through Monday: A storm system will be departing the
region on Friday, causing gusty SW winds and elevated seas. The
models still indicate wind gusts and seas could briefly be high
enough to prompt a Small Craft Advisory Friday afternoon for the
GA waters beyond 20 nm. But given the minimal time and areal
coverage, we aren't issuing an advisory with this forecast
package. Winds and seas gradually trend lower Friday night into
Saturday morning. A decent sea breeze could develop Saturday
afternoon, causing gusty winds along the land/sea interface and
across the Charleston Harbor. But the more notable synoptic
feature will be a robust storm system moving through the region
later Saturday into Sunday. This one could bring strong
convection with it. But there remains some uncertainty regarding
the timing of this system. But it appears conditions will
remain just Small Craft Advisory criteria ahead of and with the
main part of the storm. However, behind the storm will be a
different story. Conditions should deteriorate later Sunday,
with Small Craft Advisories likely for all of the waters,
including the Charleston Harbor. It's not out of the question
there could be a brief window of gale force gusts across
portions of our waters Sunday night. Conditions are expected to
gradually improve on Monday.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 10 PM this evening to 6 AM EDT
Friday for AMZ374.
&&
NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...NED
MARINE...Hazardous weather outlook, Apr 27, 1:57 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
257 PM EDT Thu Apr 27 2023
AMZ330-350-352-SCZ040-042>045-047>052-281900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-Allendale-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
257 PM EDT Thu Apr 27 2023
This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ354-GAZ116>119-137>141-281900-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Inland Bryan-Coastal Bryan-
Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-
257 PM EDT Thu Apr 27 2023
...SEVERE THUNDERSTORM WATCH 175 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast Georgia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Heavy Rainfall: Widespread rains with numerous thunderstorms will
impact Southeast Georgia late this afternoon and evening. The rain
may be heavy at times and could produce minor flooding of low-lying
and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ374-GAZ087-088-099>101-114-115-281900-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
257 PM EDT Thu Apr 27 2023
This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast Georgia.
.DAY ONE...This afternoon and tonight.
Severe Thunderstorms/Heavy Rainfall: Widespread rains with numerous
thunderstorms will impact Southeast Georgia late this afternoon and
evening. An isolated severe thunderstorm could occur with damaging
wind gusts in excess of 60 mph and large hail. In addition, the rain
may be heavy at times and could produce minor flooding of low-lying
and poor drainage areas. Over the nearby Atlantic waters, wind gusts
in excess of 35 knots and localized large hail could pose a hazard
to mariners. Visibility in the rain could drop below 1 NM at times.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Apr 27, 2:00 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston SC
300 PM EDT Thu Apr 27 2023
GAZ114-137-138-271930-
Tattnall-Inland Liberty-Long-
300 PM EDT Thu Apr 27 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY, LONG AND
TATTNALL COUNTIES...
At 300 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Donald, or 7 miles south of Glennville,
moving northeast at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Glennville and Donald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3204 8190 3186 8170 3177 8195 3179 8195
3178 8198 3182 8202 3181 8203 3182 8204
3186 8207
TIME...MOT...LOC 1900Z 233DEG 10KT 3184 8196
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BSHSpecial weather statement, Apr 27, 2:32 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
332 PM EDT Thu Apr 27 2023
GAZ114-137-138-272000-
Tattnall-Inland Liberty-Long-
332 PM EDT Thu Apr 27 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY, LONG AND
TATTNALL COUNTIES...
At 331 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Donald, or near Glennville, moving northeast
at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Glennville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3182 8193 3188 8198 3204 8179 3189 8167
TIME...MOT...LOC 1931Z 235DEG 10KT 3187 8188
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BSHThunderstorm Wind, Long
- When
- April 27, 2:45 PM EST to 2:46 PM EST
- Where
- Long County, 5.15 mi NNW of Donald
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.890, -81.880
A Long County emergency manager provided pictures of damage to a metal roof of an outbuilding as well as 2 tree canopies snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 27, 2023$274,000 · 1.75 in hail · 10 events
- Flooding in North Dakota, April 27 to 30, 2023$348,000 · 2 events
- Hail and Damaging Winds in Florida, April 27, 2023$35,000 · 1.75 in hail · 13 events
- Damaging Winds in Florida, April 27, 2023$25,000 · 58 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 27, 202353 kt wind · 16 events
- Hail and Damaging Wind in Mississippi, April 27, 2023$15,000 · 1.5 in hail · 4 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, April 27 to 29, 202312 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 27, 202352 kt wind · 10 events
- Hail and Damaging Wind in Mississippi, April 27, 2023$8,000 · 2 in hail · 7 events
- Hail and Damaging Wind in Mississippi, April 27, 20231.75 in hail · 7 events
- Hail and Damaging Winds in Florida, April 27, 20231 in hail · 7 events
- Damaging Winds and High Wind in Wyoming, April 27, 202361 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093755.